Arkansas, 2010

Flash Flooding and Hail in Arkansas, June 2 to 3, 2010

June 2 to 3, 2010 · NWS MEG · 5 events in 2 counties and zones

A stationary front was located over the Mid-South June 2nd-June 3rd, 2010. The front was the focus of afternoon and evening thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located over the Mid-South June 2nd-June 3rd, 2010. The front was the focus of afternoon and evening thunderstorm development. Some of the storms became severe and produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 3:43 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 2, 3:43 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED JUN 2 2010

.DISCUSSION...

RAIN CHANCES AND STRONG/SEVERE POTENTIAL FOR THE NEXT SEVERAL DAYS
ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN FAIR AGREEMENT...BUT SEEMED TO BE HANDLING
CURRENT CONVECTION OVER THE MIDSOUTH QUITE POORLY. DID NOT FOLLOW
THEM TONIGHT...THEN USED A BLEND THURSDAY AND BEYOND.

AT 430 PM ACROSS THE MIDSOUTH AND FORECAST AREA...ISOLATED TO
SCATTERED SHOWERS AND STORMS WERE OVER THE AREA...MAINLY NEAR A
WYNNE ARKANSAS TO PARIS TENNESSEE LINE NEAR AN OLD OUTFLOW
BOUNDARY AS WELL AS NEAR CHARLESTON AND AMORY MISSISSIPPI. A COLD
FRONT WAS NORTH OF THE AREA...EXTENDING FROM OKLAHOMA TO INDIANA.

THROUGH 8 PM...ISOLATED TO SCATTERED SHOWERS AND STORMS CAN BE
EXPECTED WITH BEST COVERAGE BETWEEN I-40 AND SOUTH OF A WALNUT
RIDGE ARKANSAS TO PARIS TENNESSEE LINE...AS WELL AS NEAR A
CHARLESTON TO AMORY MISSISSIPPI. WITH THE AIR BEING UNSTABLE WITH
SBCAPE APPROACHING 4000 J/KG WHERE THE AIR HAS NOT BEEN WORKED
OVER...A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN HAZARDS. KEPT SLIGHT RISK IN CURRENT SEVERE
THUNDERSTORM WATCH AREA...BUT MAY BE SCALED BACK IF LATEST RADAR
TRENDS CONTINUE TO DEPICT WEAKENING STORMS. ANY STORM WILL BE SLOW
MOVES AND PULSE IN NATURE...SO LOCALLY HEAVY RAINFALL AND FLASH
FLOODING ARE POSSIBLE. MOST SHOWERS AND STORMS SHOULD DIMINISH
AFTER 8 PM WITH THE LOSS OF DAYTIME HEATING.

THE REST OF TONIGHT...KEPT 20 PERCENT CHANCE FOR SHOWERS AND
STORMS OVER THE AREA AS THE AIR WILL REMAIN MOIST AND UNSTABLE.
WOULD NOT BE SURPRISED IF NEAR DEVELOPMENT OCCURRED NORTH OF A
JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE WELL AFTER
MIDNIGHT FROM POSSIBLE MCS DEVELOPMENT. WITH TODAY/S RAIN TO COOL
THE AIR...ADDED PATCHY FOG MENTION EVERYWHERE AFTER MIDNIGHT.
ALSO...WENT SLIGHTLY COOLER THAN COOLEST MODEL GUIDANCE FOR
LOWS...MAINLY IN THE 66 TO 71 DEGREE RANGE.

THURSDAY AND THURSDAY NIGHT...SCATTERED SHOWERS AND STORMS WILL
DEVELOP OVER THE AREA...MAINLY DURING THE AFTERNOON HOURS. KEPT 40
TO 50 PERCENT FOR RAIN CHANCES OVER THE AREA. WITH THE AIR BEING
UNSTABLE...A FEW SEVERE STORMS WILL BE POSSIBLE...ALONG WITH VERY
HEAVY RAINFALL AND LOCALIZED FLOODING. STORMS SHOULD REMAIN
UNORGANIZED WITH WEAK WIND SHEAR. MOST STORMS SHOULD DIMINISH
SHORTLY AFTER SUNSET. USED A BLEND OF MODEL GUIDANCE FOR
TEMPERATURES...BUT THINK MORE CLOUDS AND RAIN WILL KEEP HIGHS DOWN
A FEW DEGREES COMPARED TO TODAY.

FRIDAY...WARM AND HUMID CONDITIONS WILL CONTINUE WITH ISOLATED TO
SCATTERED MAINLY AFTERNOON SHOWERS AND STORMS. THINK COVERAGE WILL
BE LOWER THAN THURSDAY.

FRIDAY NIGHT THROUGH SUNDAY...HOT AND MAINLY RAINFREE CONDITIONS
CAN BE EXPECTED. THE WARMEST AIR SO FAR THIS SEASON WILL LIKELY
MOVE INTO THE AREA WITH HIGHS IN THE 90S AND LOWS IN THE 70S. MAY
BE CLOSE TO HEAT ADVISORY CRITERIA WITH HEAT INDICES APPROACHING
105 DEGREES DURING THE AFTERNOON HOURS. CANNOT RULE OUT A FEW
AFTERNOON/EVENING STORMS...ESPECIALLY SUNDAY...WHICH COULD BE
SEVERE...BUT WARM MID LEVEL TEMPERATURES SHOULD KEEP MUCH OF THE
AREA CAPPED AND RAINFREE.

SUNDAY NIGHT THROUGH NEXT WEDNESDAY...KEPT LOW RAIN CHANCES DURING
THIS TIME FRAME AS THE MIDSOUTH WILL BE ON THE EDGE OF STRONGER
MID LEVEL WIND FIELD TO THE NORTH AND BUILDING UPPER RIDGE TO
THE SOUTH. ORGANIZED COMPLEXES OF SEVERE THUNDERSTORMS MAY BE
POSSIBLE DURING THIS TIME FRAME. TEMPERATURES SHOULD REMAIN ABOVE
NORMAL.

MBS

&&

.AVIATION...

18Z TAFS

CONDITIONS WILL REMAIN VFR AT ALL SITES...WITH A TEMPO IFR AT
KTUP FROM 08-12Z. SCATTERED CB LAYER AND VCTS AT KMEM AND KTUP
THIS AFTERNOON AS SATELLITE CONTINUES TO SHOW INCREASING
DEVELOPMENT OVER NORTHERN MISSISSIPPI AND EASTERN ARKANSAS. WINDS
WILL GENERALLY BE SOUTH AT 5-10KTS. LATER TONIGHT...SOMEWHAT
CONFIDENT THAT FRONT IN SOUTHERN MISSOURI WILL SLOWLY MOVE INTO
NORTHEAST ARKANSAS AND NORTHWEST TENNESSEE. THUS HAVE ADDED VCSH
AND CB LAYER IN AT KJBR AND KMKL AFTER 09Z. WINDS WILL ALSO BECOME
VARIABLE AT THESE SITES AS FRONT IS EXPECTED TO STALL NEARBY. TSRA
CHANCES WILL DIMINISH DURING THE MID MORNING HOURS...BUT WILL
INCREASE AT...AND JUST BEYOND THE END OF THE TAF PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  91  72  91 /  20  50  30  20
MKL  67  90  67  89 /  30  50  30  20
JBR  68  90  69  91 /  20  50  30  20
TUP  68  90  70  89 /  20  40  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 2, 3:46 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT WED JUN 2 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-040000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A WYNNE
ARKANSAS TO PARSONS TENNESSEE LINE THROUGH 8 PM. DAMAGING WINDS
UP TO 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS ARE THE MAIN
HAZARDS.

OUTSIDE THE SLIGHT RISK AREA...A FEW STRONG TO SEVERE
THUNDERSTORMS CAN BE EXPECTED WITH GUSTY WINDS AND HAIL
THROUGH 8 PM.

LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES AND FLASH FLOODING ARE
POSSIBLE ACROSS MUCH OF THE MIDSOUTH THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT
WITH A WARM...MOIST AND UNSTABLE AIRMASS. DAMAGING WINDS AND HEAVY
RAINFALL ARE THE MAIN THREATS WITH ANY THUNDERSTORMS THAT BECOME
SEVERE.

THE HOTTEST AIR SO FAR THIS SEASON WILL MOVE INTO THE AREA
SATURDAY AND SUNDAY. HEAT INDICES MAY APPROACH 105 DEGREES.
HEAT ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 8 PM THIS
EVENING...ESPECIALLY IN THE SLIGHT RISK AREA NORTH OF A WYNNE
ARKANSAS TO PARSONS TENNESSEE LINE.

MBS

In the hours before

Special weather statement, Jun 2, 2:07 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT WED JUN 2 2010

MSZ004-009-014-016-017-022045-
TIPPAH MS-PRENTISS MS-UNION MS-LEE MS-ITAWAMBA MS-
307 PM CDT WED JUN 2 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES EAST OF PRATTS FRIENDSHIP AT 308 PM
CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE...PRENTISS...TIPPAH AND UNION COUNTIES...
INCLUDING LOCATIONS NEAR BALDWYN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 2, 2:19 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT WED JUN 2 2010

TNZ002-003-022100-
WEAKLEY TN-OBION TN-
319 PM CDT WED JUN 2 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF UNION CITY AT 319 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR
MARTIN AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Special weather statement, Jun 2, 2:25 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED JUN 2 2010

ARZ008-009-022115-
CLAY AR-RANDOLPH AR-
325 PM CDT WED JUN 2 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER MAYNARD AT 326 PM CDT...MOVING EAST AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Local storm report, Jun 2, 2:27 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
06/02/2010                   LEE                MS   LAW ENFORCEMENT

            911 RECEIVED REPORTS OF TREES DOWN BETWEEN JACKSON AND
            LUMPKIN STREETS IN THE CITY OF TUPELO

&&

ZEI
Special weather statement, Jun 2, 3:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT WED JUN 2 2010

TNZ003-004-022200-
HENRY TN-WEAKLEY TN-
416 PM CDT WED JUN 2 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 6 MILES NORTHEAST OF PARIS
LANDING STATE PARK TO 3 MILES NORTHWEST OF COTTAGE GROVE AT 416 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR PARIS
LANDING STATE PARK AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Local storm report, Jun 2, 3:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
06/02/2010                   LEE                MS   LAW ENFORCEMENT

            911 RECEIVED REPORTS OF TREES DOWN BETWEEN JACKSON AND
            LUMPKIN STREETS IN THE CITY OF TUPELO

0244 PM     TSTM WND GST     6 SE CARUTHERSVILLE     36.12N 89.59W
06/02/2010  E60.00 MPH       DYER               TN   CO-OP OBSERVER

            OBERVER TRAVELING ON HIGHWAY 155 ONE MILE EAST OF
            MISSISSIPPI BRIDGE REPORTED WINDS ESTIMATED 50 TO 60 MPH
            CAUSING VEHILCE TO VEER.

&&

ZEI

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
June 2, 3:50 PM CST to 4:00 PM CST
Where
Mississippi County, 0.52 mi SW of Cottonwood Corner to 0.51 mi ENE of Cottonwood Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.694, -90.056

Straight line winds blew a hotel sign into portions of a hotel wall causing damage at the Interstate 55 exit at Osceola.

Hail, Mississippi

When
June 2, 4:12 PM CST to 4:30 PM CST
Where
Mississippi County, 0.12 mi S of Cottonwood Corner
Measured
1.75 in hail
Reported by
Public
Coordinates
35.698, -90.050

Quarter to golf ball size hail fell at the Interstate 55 exit at Osceola.

Hail, Craighead

When
June 3, 12:30 PM CST to 12:35 PM CST
Where
Craighead County, 0.56 mi NNW of Lunsford
Measured
1.75 in hail
Reported by
Public
Coordinates
35.758, -90.482

Dime to golfball size hail fell near Lunsford.

Flash Flood, Craighead

When
June 3, 1:30 PM CST to 3:00 PM CST
Where
Craighead County, Lake City to 2.01 mi ESE of Lake City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.820, -90.430

Heavy rain produced flash flooding in Lake City. Several roads were flooded as a result.

Flash Flood, Mississippi

When
June 3, 1:30 PM CST to 3:00 PM CST
Where
Mississippi County, 1.01 mi WSW of Manila Muni Arpt to 1.63 mi SSE of Manila Muni Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.896, -90.168

Heavy rain produced flash flooding in Manila. Several streets were flooded as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239171, 239176, 239187, 239189, 239191.